Virginia, 2018

Flash Flood and Flooding in Virginia, May 26, 2018

May 26, 2018 · NWS LWX · 3 events in 3 counties and zones

Scattered heavy afternoon thunderstorms produced 1-2 inches of rain, causing flooding in a few different locations in northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered heavy afternoon thunderstorms produced 1-2 inches of rain, causing flooding in a few different locations in northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 9:38 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, May 26, 9:38 AM EST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1038 AM EDT Sat May 26 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic through the
weekend. A cold front moving south out of Pennsylvania will
cross the Mid-Atlantic late Sunday, then stall to the south
until Wednesday of next week. The front will likely return
north as a warm front Wednesday into Thursday. The remnants of
Alberto may pass to the west of the region late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few showers are developing across parts of the central
Shenandoah Valley into the Virginia Piedmont. These showers
appear to be elongated and not clustered. Also, the forward
progress of these showers are relatively quick. However,
additional showers and thunderstorms that do develop late this
morning and this afternoon are expected to be relatively slow-
moving and could produce very heavy rainfall. A very humid/high
PWAT airmass is advecting into the region on southwest flow
around high pressure stationed over the western Atlantic. PWATs
will likely exceed 1.75" by this afternoon. Dewpoint
temperatures all throughout the region range between 67 and 70
degrees, relating to this juicy airmass to fuel convection as
the day progresses. Convergence along a surface trough coupled
with low LFCs in the humid airmass are expected to result in
scattered to widespread showers and thunderstorms developing
around noon over portions of the central Shenandoah Valley, then
moving eastward and congealing into semi-organized clusters
through the afternoon into the early evening. Before storms
organize into clusters, thinking that slow storm motion and
heavy rainfall could result in flash flooding, especially given
recent heavy rains over the central Shenandoah Valley and
adjacent areas of eastern West Virginia, so we still have a
Flash Flood Watch for these areas from noon to 8 PM this
afternoon.

The severe (large hail/damaging wind) threat this afternoon
should be relatively limited given marginal lapse rates and
shear, but a few strong wind gusts are possible with more
robust/water- loaded updrafts. Frequent lightning may be a
hazard given large areas of updrafts in the 0 to -15 C region,
suggesting lots of suspended small ice particles (graupel) which
would be favorable for excess charge separation. This could
prove especially hazardous given the holiday weekend and lots of
ongoing outdoor activities, so even though storms may
technically not be severe, they could prove just as dangerous.

Storms should gradually weaken this evening with the loss of
heating, but hi-res guidance suggests storms will linger over
southern Maryland where the surface trough and residual outflow
from daytime convection combine to result in persistent showers
and heavy thunderstorms. Heavy rain potential is definitely
there, but given uncertainties in magnitude/placement (NAM12
further north over the metros, other guidance further south) and
sensitivity to prior convection during the day, did not have
confidence to issue a Flash Flood Watch for any areas tonight,
though one may be needed.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Another round of showers and heavy thunderstorms is likely on
Sunday as a cold front drops southward out of Pennsylvania,
running into the humid airmass over the Mid-Atlantic. The
presence of the front and some increase in shear may lend to a
little more storm organization, but the details will rely
heavily on prior day's convection. Training storms seem more
likely on Sunday on a more widespread scale, though, given storm
motions largely parallel to the low-level boundary.

Convection may linger well into Sunday evening as the front will
likely be slow to clear the area. The high pressure to the north
forcing it through is forecast to only be around 1020 mb, which
usually means it gets hung up over southern parts of the area,
which could lead to another round of showers and thunderstorms
Monday afternoon and evening across central VA to southern MD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak front will be slipping southward through the area on
Tuesday with drier air being advected in behind it around high
pressure building into Quebec. While a few showers or storms
will be possible due to the front in the vicinity, the deeper
moisture will be south of our area by this time, which will
likely limit coverage when combined with weak convergence.
Temperatures will remain above normal (highs in 80s) behind the
front with little to no cold advection. The high will move into
New England on Wednesday, but moisture advection will likely be
commencing as the remnants of Alberto move west of the area
(reference the National Hurricane Center for the latest track
forecast) and the surface boundary begins lifting northward.
Therefore, some showers and storms could develop by afternoon,
with increasing chances with southward and westward extent
across the area.

Thursday and Friday will likely be unsettled as the remnants of
Alberto become absorbed in the westerlies and the trough of low
pressure advances eastward. Exact details and impacts remain
uncertain at this time. Temperatures will likely remain above
normal and be accompanied by humid conditions.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR with sct-bkn mid level overcast the remainder of this
morning. A few showers could stroll by or over the CHO terminal
at any point this morning into this afternoon. Showers/tstms
expected to become widespread along/ahead of a surface trough
mainly 18-22Z for metro terminals, about an hour earlier
MRB/CHO, and could linger well into the eve near/SE of DCA. IFR
vsby possible in +TSRA during this time. Winds generally SW 5-10
kts with a few gusts around 15 kts. A few storms may also be
accompanied by isolated strong wind gusts, but more widespread
severe convection seems less likely.

Clouds should preclude dense fog formation tonight, though fog
still hinted at strongly in guidance wherever clouds break.

Similar conditions expected Sunday as a cold front drops south
out of PA. Front likely stalls near CHO to southern MD Monday
with more convection possible in this corridor. North of the
boundary, winds will become northerly generally AOB 10 kts.

The weak front will slip south through the area on Tuesday and
remain nearby on Wednesday. While shower and thunderstorm
coverage may be limited, they will be possible each day.

&&

.MARINE...
SCA the remainder of the day for middle/lower MD Chesapeake and
lower tidal Potomac waters on marginal SW gradient. Thunderstorms
likely this aft/eve and a few could produce SMW (34+ kt) gusts
as well as heavy rain and frequent lightning. Guidance indicates
convection could linger over lower MD Chesapeake through much
of the overnight. Gradient becomes stronger overnight but low-
level inversion brings mixing into question. SCA conditions
possible especially over open waters overnight into early Sun AM
but confidence too low for a headline at this point.

As a cold front approaches the waters from the north Sunday, a
renewed round of showers and thunderstorms is likely. The front
will probably get hung up near southern MD through Monday with
at least scattered thunderstorms possible again Monday aft/eve.

Light winds are expected Tuesday as the weak front sags
southward through the area, although there could be a few
showers and thunderstorms. Southeast winds may near SCA
thresholds on Wednesday as the front lifts back to the north and
high pressure moves off the New England coast. Additional
thunderstorms will be possible.

&&

.HYDROLOGY...
Have issued a Flash Flood Watch noon to 8 PM this afternoon for
portions of the central Shenandoah Valley in Virginia and
adjacent portions of eastern West Virginia. Slow storm motion
combined with very heavy rainfall (PWATs 1.75+ inches) may
result in flash flooding, especially given recent heavy rains.

The threat is more isolated (though certainly non-zero) further
east this afternoon and evening. Hi-res guidance indicates
persistent convection mainly S of DC overnight, so this may be
another area to watch. Some HREF members also hint at NE MD late
this afternoon.

More widespread training thunderstorms with heavy rain are
possible Sunday as a cold front drops south out of Pennsylvania.
Additional watches may be needed to account for this threat
Sunday into Sunday night.

&&

.TIDES/COASTAL FLOODING...
Subsequent high tides at DC SW waterfront through the weekend
should fall just short of minor flood as well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ026-027-
     029-030-507.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ055-505-
     506.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ532>534-537-540>543.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...DHOF/KLW
TIDES/COASTAL FLOODING...DHOF/KLW
Hazardous weather outlook, May 26, 1:21 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
221 PM EDT Sat May 26 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
221 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms capable of producing locally heavy rainfall may lead
to isolated instances of flooding this afternoon and evening.

Thunderstorms may also produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms capable of producing locally heavy rainfall may
lead to isolated instances of flooding again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
221 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect through 8 PM this evening
for portions of the central Shenandaoh Valley in Virginia and
Hardy and Pendleton Counties in West Virginia.

Thunderstorms capable of producing locally heavy rainfall may
lead to isolated instances of flooding elsewhere this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms capable of producing locally heavy rainfall may
lead to isolated instances of flooding again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Rappahannock

When
May 26, 2:17 PM EST to 4:00 PM EST
Where
Rappahannock County, 1.59 mi SSE of Huntly to 1.69 mi SSE of Huntly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.809, -78.108

A portion of US Highway 522 was flooded and closed due to rapidly rising water near Huntly.

Flood, Frederick

When
May 26, 4:03 PM EST to 6:00 PM EST
Where
Frederick County, 2.08 mi WSW of Mt Williams to 2.14 mi WSW of Mt Williams
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.138, -78.366

Wardensville Grade flooded and closed near Furnace Run between Mount Williams and Mountain Falls.

Flood, Culpeper

When
May 26, 6:59 PM EST to 9:00 PM EST
Where
Culpeper County, 1.4 mi NNW of Lagrange to 1.34 mi NNW of Lagrange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.468, -77.862

Carrico Mills Road flooded and closed near Mountain Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759980, 759978, 759979.